South Carolina, 2019Damaging Wind in South Carolina, August 22, 2019
August 22, 2019 · NWS CHS · 1 event in 1 county or zone
Deep moisture and strong instability led to an isolated severe thunderstorm during afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and strong instability led to an isolated severe thunderstorm during afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 22, 12:47 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 22, 12:47 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
147 PM EDT Thu Aug 22 2019
.SYNOPSIS...
Atlantic high pressure and an inland trough will prevail
through late week. A cold front will then push into the area
this weekend before stalling over or just to the south. Low
pressure may develop offshore along the front but should move
quickly to the northeast away from the area by mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Deep layered ridging will continue to extend along and just
north of 30W into the coastal southeast states. The synoptic
pattern is relatively unchanged from yesterday and typical late
August weather is on tap with hot and humid conditions with
isolated to scattered diurnal convection developing across the
region once again. We suspect showers and tstms will develop in
the axis of the highest 850 MB theta-e air which should extend
along the I-95 corridor in SC down southward into inland SE GA
during the mid/late afternoon hours. Sufficiently deep moisture
and typical late summer diurnal instability suggest slow moving
pulse tstms with locally heavy downpours. Similar to Wednesday,
a few stronger storms are possible but risk of severe weather
remains low. Temps will reach the mid 90s many areas this
afternoon with heat indices in the 104-106 degree range.
Tonight: Any lingering evening convection will wane with the
loss of surface heating, resulting in thinning clouds overnight
with lows in the mid 70s most areas.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Moderate confidence this period. Surface troughing inland and high
pressure offshore will persist into Saturday before a cold front
sags south toward the area, likely pushing through southeast SC/GA
Saturday night. Expect fairly typical summertime weather through
Saturday with mainly afternoon/evening scattered showers and
thunderstorms before cooler and wetter conditions kick in for the
later half of the weekend as low pressure possibly develops offshore
along the front. At this point any low looks to remain well enough
offshore and weak and thus little to no impacts are expected across
our forecast area. Otherwise, the severe storm risk will remain low
(mainly just through Saturday) with a heavy rain threat mainly from
late Saturday through Sunday. Temperatures should stay above normal
through Saturday with heat indices peaking in the low to mid 100s
each afternoon for most areas away from the beaches before temps
likely fall below normal Sunday as rain/cloud coverage increase.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Low confidence this period. There is a bit better agreement amongst
the latest GFS/ECMWF that any weak low pressure system should remain
well offshore as it tracks to the northeast and away from the
forecast area Monday. However, the lingering front and upper level
energy will remain along with deep moisture so it looks to remain
more unsettled than normal through at least Wednesday. At this time
it appears as though heavy rain is the main concern with localized
flooding possible, especially near the coast around the times of
high tide.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: Mainly VFR. Thunderstorms are possible near the
airports this afternoon. Brief flight restrictions are possible
if they directly impact the airports. Amendments may be needed
to add TEMPO groups once better radar trends develop.
Extended Aviation Outlook: Periodic restrictions at KCHS/KSAV
each day through Saturday, mainly from afternoon/evening showers
and thunderstorms. More significant restrictions are likely
Saturday night through early next week due to increased
moisture/rain coverage.
&&
.MARINE...
Through Tonight: Little change to our persistence forecast with
south to southwest flow below 15 kt and seas 1-3 ft.
Friday through Monday: Atlantic high pressure and an inland
trough will result in mainly south/southwest winds around 15
knots or less until a cold front likely moves through the waters
Saturday night. Weak low pressure is likely to develop at some
point offshore to the east of the local waters and shift to the
northeast late in the period. Overall the strongest winds will
likely occur near the SC coast, including Charleston Harbor,
where the best pressure gradient should set up. Seas will likely
stay 4 feet or less, although there is more uncertainty early
next week as much depends on the strength of the winds. At this
point we are not expecting Small Craft Advisory conditions for
any of our waters.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will be running close to minor Coastal Flood
Advisory levels next week and onshore winds could lead to even
higher tides, mainly during the evening high tide cycles starting
Sunday. In addition, there is the potential for some heavy rain
around the times of high tide which could exacerbate any flooding
issues.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 22, 2:37 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
337 AM EDT Thu Aug 22 2019
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-230900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
337 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-230900-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
337 AM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Coastal Flooding...Astronomical tides will be running close to minor
Coastal Flood Advisory levels next week and onshore winds could lead
to even higher tides, mainly during the evening high tide cycles
starting Sunday. In addition, there is the potential for some heavy
rain around the times of high tide which could exacerbate any
flooding issues.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 22, 1:21 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
221 PM EDT Thu Aug 22 2019
SCZ042-047-221900-
Inland Jasper-Hampton-
221 PM EDT Thu Aug 22 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...
At 220 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hampton to near
Garnett, and moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Hampton, Lake Warren State Park, Varnville, Estill, Furman, Scotia,
Luray and Crocketville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3294 8101 3290 8099 3288 8096 3252 8118
3254 8128 3256 8128 3256 8129 3255 8129
3256 8130 3257 8134 3259 8138 3297 8113
TIME...MOT...LOC 1820Z 255DEG 9KT 3285 8112 3260 8128
DPBThunderstorm Wind, Jasper
- When
- August 22, 2:27 PM EST to 2:28 PM EST
- Where
- Jasper County, 0.9 mi NE of Old House
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.460, -80.890
The South Carolina Highway Patrol reported a tree down along Highway 462 near Old House Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, August 22 to 31, 2019$18 million · 1.25 in hail · 11 events
- Rip Current in Illinois, August 22, 20191 death · 1 event
- Damaging Winds and Lightning Strike in North Carolina, August 22, 2019$207,000 · 51 kt wind · 19 events
- Damaging Winds in New York, August 22, 2019$104,000 · 61 kt wind · 26 events
- Damaging Winds in Virginia, August 22, 2019$78,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, August 22, 2019$36,000 · 52 kt wind · 19 events
- Heat in Arizona, August 22, 20194 injured · 1 event
- Flash Flood and Flood in Oklahoma, August 22 to 23, 2019$22,000 · 1.75 in hail · 10 events
- Wildfire in California, August 22 to 26, 20193 injured · 1 event
- Hail and Damaging Winds in Maryland, August 22, 20191.75 in hail · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 201950 kt wind · 18 events
- Damaging Winds and Lightning Strike in North Carolina, August 22, 20191 injured · $10,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853001.